Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Insomnia and 3tc
Aug 7, 2002

Doctor I am having trouble staying asleep. This started about 4 mths ago after returning from overseas. Initially I thought it was the time change and tried melatonin. That worked for 6 wks only. I understand it could be the 3tc medication. But wht now? My dose is twice daily 400mg/Ritonavir, 600mg Saquinavir, and 120mg Lamivvudine(3tc). I have been on this medication for about 7 yrs without this problem. I take my meds at noon and midnight as the side effects are less during the day when taking the meds after the second meal. Also 9 mths ago I stopped interferon treatment after 6 mths because I was still HCV positive. Do you have any opinions if the HIV treatment is causing me to wake up during the night. I have no trouble going to sleep but will wake up with a jolt and cannot go back to sleep for 1/2 hrs. This can happen up to 2 or 3 times a night.

Response from Dr. Henry

Tough situation to pin on 3TC given the scenario you described. It would be unusual for 3TC to be the main culprit though it could happen (switching to a different med for 1-2 months would sort that out such as tenofovir or abacavir). Given that you have been on the same HIV meds for a long time it is hard to sort out how the same meds at the same dose could suddenly be causing sleep problems unless another medication/vitamin etc has been added to the mix. Sleep disturbances are very common with causes from stress to caffeine to alcohol or too much stimulation to drug side effects, etc. If a thorough evaluation doesn't come up with anything to pursue sometimes drugs like trazadone or amitryptiline in low doses can help. KH



Previous
Could GI symptoms be from long term use of azt?
Next
Stop Meds while having heart surgery?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement